Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Pompholyx eczema

(9 Posts)
FrankiesKnuckle Sun 28-May-17 23:48:26

Suffered contact dermatitis on hands for years, recently started to get accompanying blisters which are getting bigger every time. They are making my hands swell to the point I cannot wear my wedding or engagement rings when I'm having a flare up. Steroid ointment (betnovate) no longer effective at all.
It's actually getting me down now, my hands look like an 89yr old washer woman's hands. They're sore, cracked and swollen for what seems like the majority of the time now.
The itching wakes me up at night.
I take cetirizine in the morning and piriton at night which doesn't help either.
I'm off to the gp on Tuesday to beg for something to help, but what?!
Anyone else have any ideas or treatment?
Thanks.

Booksandcrocheting Sun 28-May-17 23:55:42

I had an outbreak of this at New Year, many sympathies, had it on my feet as well, which was a whole new depth of grim. might be worth swapping antihistamine to loratadine? as I think if you don't normally take it, it might be more effective than ones you take regularly? I was advised to swap to loratadine.

GoodyGoodyGumdrops Mon 29-May-17 00:23:10

Have you tried tacrolimus or pimecrolimus ointments? TBH I don't know anything about your sort of eczema, but pimecrolimus was fantastic for my contact dermatitis.

Do you know what triggers your dermatitis?

lyrebird1 Mon 29-May-17 00:31:19

When mine was bad I had Fucidin cream which is a steroid cream with an antimicrobial in which stops infections if your hands are dry and cracking. Also, do you know what is causing it to flare up? Mine is triggered by excessive sweating, so it is always worse in summer. If it is that, you could ask your GP about something like oxybutynin tablets or similar (I take them for a different problem but my hands have been much less bad this year). They do have some side effects though - dry mouth mostly.

lyrebird1 Mon 29-May-17 00:35:24

Sorry, the good steroid cream was Fucibet - stronger stuff!

FrankiesKnuckle Mon 29-May-17 08:33:34

Thanks for replys , it's helpful!
I'm not sure what causes the flare ups really, I suspect it's a combination of things with stress being a big factor too.
I try to avoid contact with household cleaning materials, new topical creams etc.
I'm pretty sure it's not dietary.
Hopefully I can get something that'll alleviate this bloody itch/scratch cycle.

GoodyGoodyGumdrops Mon 29-May-17 09:31:39

What I thought was a severe stress reaction turned out to be a skin allergy. GP wanted to prescribe all those ultra-rich creams, like Diprobase, but they just made things worse for me and I kicked up a fuss until he referred me to a dermatologist. She sent me for patch-testing. I was sceptical, but she was right!

redannie118 Tue 30-May-17 11:58:50

I have this on my foot and its a bloody nightmare!! Not a cure, but soaking in tepid water with dead sea salt in (you can buy it in any supermarket) and constant slathering with epaderm really helps the dry cracked skin. I actually found any steriod cream makes it worse. My friend who was a nurse in a dermatology clinic told me UV light therapy is good- so may be worth asking your gp

Nannyloubie Tue 30-May-17 14:19:31

I'm currently having a flare up of this, I only get it on my left hand and foot, nothing seems to help tho, currently on my second steroid cream & I usually find that epiderm slathered on inbetween outbreaks helps but I can't tie down anything that is causing the outbreaks

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now